Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 26, 2023, 1:17 PM MST for Sweetwater County, Wyoming. It took effect at Jan 27, 2023, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2023, 1:17 PM MST (20:17 UTC)
- In effect from
- Jan 27, 2023, 10:00 AM MST
- Expired
- Jan 27, 2023, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3713 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WWUS75 KRIW 262017 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 117 PM MST Thu Jan 26 2023 WYZ028>030-271300- /O.NEW.KRIW.HW.W.0003.230127T1700Z-230128T0100Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 117 PM MST Thu Jan 26 2023 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 6 PM MST FRIDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From 10 AM to 6 PM MST Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Strong winds will blow around loose objects. * ADDITIONAL DETAILS...Blowing snow is possible and will reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
2 follow-up statements
147 WWUS75 KRIW 270915 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 215 AM MST Fri Jan 27 2023 WYZ028>030-280100- /O.CON.KRIW.HW.W.0003.230127T1700Z-230128T0100Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 215 AM MST Fri Jan 27 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From 10 AM to 6 PM MST Friday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Strong winds will blow around loose objects. * ADDITIONAL DETAILS...Blowing snow is possible and will reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
169 WWUS75 KRIW 280037 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 537 PM MST Fri Jan 27 2023 WYZ028>030-280145- /O.EXP.KRIW.HW.W.0003.000000T0000Z-230128T0100Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 537 PM MST Fri Jan 27 2023 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... Winds have begun decreasing and the threat of high wind is no longer possible. As such, the High Wind Warning will be allowed to expire at 6 PM MST. Gusty west winds are still expected this evening. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 26, 10:47 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 26, 10:47 AM MST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1047 AM MST Thu Jan 26 2023 .DISCUSSION...(Today through Wednesday) Issued at 238 AM MST Thu Jan 26 2023 A lot to talk about today. We continue to have some light snow across the west but we are in a lull right now. Some snow showers will continue across then west today. In addition, a bit of jet energy will bring some snow to the east today but amounts look light with the best forcing remaining to the west of the County Warning Area. There is a bit of concern in Johnson County late today though as the HRRR shows some banding developing. The other models are drier so we will hold off on any highlights. Most other areas should have a mainly dry day with gusty winds around Casper and Buffalo for example. Better forcing and deeper moisture will reach the western mountains tonight and bring the start of some steadier snow once again. The heavier snowfall rates may hold off until Friday though when the area gets under the influence of some jet energy and a trough axis approaches the area. Meanwhile, East of the Divide, most of the day looks to remain dry as flow is largely of the downsloping variety. The exception will the Bighorn Range where favorable upslope flow will keep moderate to heavy snow going. We have hoisted a Winter Storm Watch for the Bighorn Range with the expected snow and there is a very good chance it will be upgraded sometime today. An Arctic Boundary will begin to press toward the area of Friday night into Saturday, and this will provide the lifting mechanism to bring snow in earnest to areas East of the Divide. Here, there is more uncertainty as to how much snow will fall. As with the passage of many Arctic Fronts, the snow will be of the banded variety and this far out, these bands are very difficult to nail down. And different models have different solutions as to there these will be. For now, few changes were made to amounts. However, these are likely to change over the next few days so stay tuned. Also, the Arctic air will drop into the area on Saturday East of the Divide with many areas seeing morning highs or falling temperatures through the day. The ending time is also uncertain, some deterministic models, like the GFS and some ensemble members show the snow ending for a time Saturday night. Others show the snow lingering through Saturday night. Meanwhile, on Sunday, additional snow may be possible, And upper level low moving across the Desert Southwest will try to feed some moisture northward to overrun the cold dome over the Cowboy State. The uncertainty is how far north will it get since we will be on the edge of it. For now, we kept it largely to south of the Owl Creek Range and kept amounts on the light side until there is more uncertainty. Almost all snow should end by Monday. Now we turn our attention to how low will the temperatures go. At this point, 700 millibar temperatures are not as cold the record setting outbreak we had in December, bottoming out around minus 25 as opposed to minus 30. In addition, there will likely be more cloud cover, especially through Monday that may but a lid of temperatures. The coldest night would likely be Monday night with the clouds breaking up and the lowest mid level temperatures. Widespread 40 below looks unlikely though. There could be some minus 30 temperatures East of the Divide though. Many areas probably won't rise above zero Monday or even Tuesday. Mainly dry weather should return for the middle of the week. There are differences in the models though with the European bringing ridging over the area through midweek, bringing strong inversions to the valleys and basins. The GFS has more of a northwest flow pattern with a couple of shortwaves moving through the west. Didn't take a real close look at this given the concerns closer to now though. So, to sum things up, we will have an active next few days with good chances for snow and frigid temperatures. The confidence is high in the following, very heavy snow in the west, likelihood of snow East of the Divide and frigid temperatures moving in this weekend and sticking around into the early next week. Confidence is still low on placement of the snow East of the Divide as well as timing of the ending of the snow. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1045 AM MST Thu Jan 26 2023 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. For KJAC terminal...Snow will continue through the TAF period with IFR conditions expected to prevail through at least the next 24 hours. For KBPI/KPNA terminals...A breezy northwest wind will prevail through the afternoon, but quickly diminish overnight. Snow will be in the vicinity of KPNA after 03Z this evening, but MVFR reductions to cig/vsby are not anticipated until around 15/16Z Friday as the upper low pressure system slides further southward. For KRKS terminal...Very strong winds with gusts up to 40kts will continue through much of the TAF period with gusts decreasing to 30kts overnight. Occasional reductions to vsby are possible through this afternoon due to blowing snow at ground level. Otherwise, snow will begin to move into the area of the terminal overnight with occasional MVFR cig/vsby possible through the remainder of the TAF period. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. For KCOD and KCPR terminals...Will see very gusty winds with gusts up to 40kts continue through much of the TAF period. A few brief rounds of snow showers are possible as well, with greatest confidence and potential for locally MVFR conditions at KCPR. For KWRL terminal...A few brief rounds of snow showers are possible through the TAF period, especially after 00Z. MVFR conditions are possible during the snow showers. Otherwise, VFR conditions and light winds prevail. For KLND and KRIW terminals...VFR conditions expected to prevail through the next 24 hours. A brief round of light snow showers could impact both terminals overnight, but confidence is low for any MVFR conditions as a result. KRIW could see a breezy northwest wind develop this afternoon, which would continue through the evening, diminishing overnight. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 238 AM MST Thu Jan 26 2023 Snow showers will continue across the north today and west today but amounts should remain on the light side. Steadier snow will return to the west tonight and especially Friday and the spread East of the Divide later Friday into Friday night. A gusty wind will occur in the Lee of the Absarokas and in portions of Johnson, Sweetwater and Natrona Counties today. Relative humidity will remain above critical. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from 5 PM MST this afternoon through Sunday morning for WYZ001-002-008-009-012-013-023-024. && Discussion...Hattings AVIATION...Hensley FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 26, 2:48 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 248 AM MST Thu Jan 26 2023 WYZ001>020-022>030-271400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 248 AM MST Thu Jan 26 2023 ...Numerous Winter Storm Watches in effect for Western Wyoming and the Bighorn Range from tonight through Sunday Morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow likely over the northern and western mountains. Snow possible in Johnson County. Gusty winds at times over southern portions, Johnson and Natrona counties, the Cody Foothills and the Upper Wind River Basin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Monday...Snow will continue over northern and northwestern portions Friday, becoming widespread across the area Saturday. This activity will remain possible through Monday. Much colder temperatures starting Saturday. High temperatures Monday and Tuesday may remain below zero East of the Continental Divide. All areas will see temperatures 20 to 30 degrees below normal. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 1:14 PM MST | Winter Storm Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more | 13 hr |
| Jan 26, 1:14 PM MST | Winter Storm Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 3 days |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.